Nebraska, 2003

Hail in Nebraska, July 15, 2003

July 15, 2003 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 15, 1:17 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 15, 1:17 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT TUE JUL 15 2003

SHORT TERM...THUNDERSTORMS CONTINUE TO FORM OVER SOUTHEAST WYOMING
EARLY THIS AFTERNOON.  THE ACTIVITY IS BEING CAUSED BY CONSIDERABLE
MID AND UPPER LEVEL MOISTURE MOVING AROUND THE FOUR CORNERS UPPER
HIGH IN COMBINATION WITH A SHORTWAVE TROUGH CURRENTLY OVER SOUTHWEST
WYOMING.  WITH SATELLITE IMAGERY SHOWING LESS VISIBLE CONVECTION
OVER SOUTHWEST WYOMING...THE QUICKER MOVEMENT EAST OF THE SHORTWAVE
TROUGH BY THE AVN MAY BE MORE CORRECT.  STILL POTENTIAL FOR HIGH
BASED STORMS OVER AND WEST OF THE MOUNTAINS WITH STRONG WIND GUSTS.
FURTHER EAST...OVER THE SOUTHEAST WYOMING PLAINS...A FEW SUPERCELLS
MAY PRODUCE STRONG WIND GUSTS AND HAIL.  WITH MUCH OF THE WESTERN
NEBRASKA PANHANDLE CAPPED...WILL CONTINUE THE IDEA OF MOST OF THE
ACTIVITY WEAKENING AND DISSIPATING AS IT MOVES INTO THAT PART OF THE
CWA.  BEHIND THE SHORTWAVE TROUGH THE ATMOSPHERE ABOVE THE BOUNDARY
LAYER DRIES AND CLEARING SHOULD TAKE PLACE.  HEIGHTS ALOFT BUILD FOR
WEDNESDAY...PRODUCING A MORE STABLE AIR MASS AND WARMER TEMPERATURES
ALOFT.  THE WARMING ALOFT SHOULD MAKE WEDNESDAY 3 TO 6 DEGREES
WARMER THAN THOSE OF TODAY WITH THE AMOUNT OF WARMING BASED ON
SURFACE WIND DIRECTION.  THE ETA TRIES TO BRING A WESTERLY WIND AT
THE SURFACE TO MOST PLACES...WHILE THE AVN KEEPS THE WINDS SOUTHEAST
BY MIDDAY LARAMIE RANGE EASTWARD.  WITH THE FAIRLY LIGHT WINDS UP TO
500 MB ON WEDNESDAY...WILL FOLLOW MORE CLOSELY THE IDEA OF THE AVN.

LONG TERM...AROUND 600 500 MB HIGH CENTERED NEAR SOUTH BORDER WY
FOR THU GRADUALLY RETREATS TOWARD WEST-CENTRAL CO FOR WEEKEND.
THIS ALLOWS FLOW OVER CWA TO BECOME NORTHWESTERLY. WEAK SURFACE
FEATURES PROGGED TO DROP SOUTH ALONG FRONT RANGE RESULTING IN WEAK
UPSLOPE FLOW...ESPECIALLY ALONG/EAST LARAMIE RANGE. AVN HAS UPSLOPE
FLOW AT LEAST TO 700 MB SAT PM/SUN AM. AS RESULT...QPF REALLY KICKS
IN WITH 0.1-0.25 INCH AMOUNTS MUCH OF CWA...LOCALLY MORE. RIDGING
NEAR WESTERN BORDER MON/TUE DRIES IT OUT/WARMS IT AGAIN AS FRONTAL
BOUNDARY ADVANCES TO CENTRAL PART ST.

.CYS...
WY...RED FLAG WARNING THIS EVENING MOUNTAINS AND SOUTH CENTRAL.
     FIRE WEATHER ZONES 292 THROUGH 296.
NE...NONE.

WEILAND/COX
Hazardous weather outlook, Jul 15, 9:26 AM MST, 6 hours 39 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 AM MDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER SOUTHEAST WYOMING.  THE ACTIVITY IS A RESULT OF AN INCREASE IN
MID AND UPPER LEVEL HUMIDITY AHEAD OF AN UPPER LEVEL DISTURBANCE
MOVING OVER THE CENTRAL ROCKIES.  OVER THE MOUNTAINS AND AREAS TO
THEIR WEST...ESPECIALLY CARBON COUNTY...THE HUMIDITY NEAR THE
SURFACE IS LOW...SO MOST OF THE STORMS WILL PRODUCE BRIEF AND LOCAL
WIND GUSTS TO 50 MPH AMD LIGHTNING.

FURTHER TO THE EAST...OVER THE SOUTHEAST WYOMING PLAINS...THE HUMIDITY
NEAR THE GROUND IS MUCH HIGHER.  IN ADDITION THE INSTABILITY AND WIND
SHEAR WILL BE GREATER.  FOR THOSE AREAS THERE WILL BE A FEW SUPERCELLS
THAT WILL PRODUCE STRONG WIND GUSTS AND HAIL UP TO ONE INCH IN
DIAMETER AFTER 3 PM.  OVER MOST OF THE WESTERN NEBRASKA PANHANDLE
THE AIR MASS IS MORE STABLE AS AND SO EVEN LESS SHOWERS AND
THUNDERSTORMS WILL FORM LATE THIS AFTERNOON AND WILL BE WEAKER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HOT AND MAINLY DRY WEATHER WILL PERSIST THROUGH MOST OF THE WORK
WEEK.  BY FRIDAY INTO THE WEEKEND...SOME MONSOON MOISTURE WILL BE
MOVING INTO THE AREA FROM UTAH AND COLORADO...BRINGING AN INCREASE
IN THE NUMBER OF LATE DAY THUNDERSTORMS AS WELL AS SOME RELIEF FROM
THE HEAT.  DRY WEATHER RETURNS FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE SOUTHEAST WYOMING PLAINS
AFTER MID AFTERNOON.

WEILAND

The radar

The Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Banner

When
July 15, 4:05 PM MST to 4:18 PM MST
Where
Banner County, 16 mi W of Harrisburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.550, -104.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368834.